Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online
Ask a Dentist   »  

Is a painful white tongue, pricking sensation in throat some sort of allergy ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 338 Questions
Hello, How are you? I hope all is well. My name is Brad and I have been my Dads caregiver for nine years. He has a mouth problem that nobody can solve. Symptoms are: white tongue, feeling heartbeat in mouth, pain in tongue and gums, feeling of pins and needles in throat, looses his voice. Has been treated for thrush, has used the following: magic swizzle, nystatin swish and swallow. He has had a tongue biopsy done that came back negative. He hasn't had his dentures in for two months because of the pain. He has had these symptoms several times over the years, each time they progressively have gotten worse to the point now that they will not go away. The biospy of the tongue was done by a mouth, nose and ear specialist. Could this be caused by an allergy of some sort? Thanks for any help in this matter.
Posted Sat, 5 May 2012 in TMJ
Answered by Dr. Sumanth.P 57 minutes later

Thanks for posting your query.

You have provided with good information but I would like to know few more things as this would help me in suggesting you better.

- Is your father diabetic?

- Does he have any chronic ailment?

- Did he suffer from acidity problems?

- Did he develop tongue and gum pain after having any hot fluids or is he allergic to any foods products ?

You have specified biopsy as negative - do you mean it was normal?

Answer to these questions will be helpful to give you a better opinion.

Awaiting your response.

Above answer was peer-reviewed by
Follow-up: Is a painful white tongue, pricking sensation in throat some sort of allergy ? 6 days later
Hello Dr XXXXXXX Here are the answers to your questions:

Dad is not diabetic

He was diagnosed with cerebral vasculitus. This caused lesions on the brain. He has been in remission for over eight years, but the lesions is what made him unable to walk. The cause of this is unknown. Other than this mouth issue he is doing ok.

No known acidity problems

He hasn't had any hot fluids this summer

No known food allergies

biopsy was normal

blood work- he gets an annual lipid profile done, came back normal.

Medications he takes: warfarin 4mg each night
depakote (generic) 250mg each morning

I read the papers that come with these meds and it did not say anything in the side effects that matched dads symptoms.

looking into his mouth, the visual examination doesn't match the discomfort he his expierencing. It doesn't look too bad. Just some white on the tongue and the appearance of some tenderness. No open sores. Thanks, Brad
Answered by Dr. Sumanth.P 2 hours later

Thanks for writing again.

Reviewing the symptoms, we could be dealing with multiple clinical conditions.

1. White coating on the tongue may be due to various reasons including alcohol, dehydration, bacterial growth, smoking, poor oral hygiene, geographical tongue, leukoplakia, traumatic conditions like blisters or ulcers, etc.

Diabetes and reflux symptoms have been responsible for some of the symptoms and have been ruled out by your history.

2. If all the above mentioned conditions have been ruled out, then another less likely possibility which I can think of is sensory seizure.

3. In the absence of swollen tongue, allergy seems less likely cause to me.

4. Stress, anxiety and other psychological conditions.

You could contact a neurologist after discussion with your primary care provider / ENT specialist

Hope my answer has been adequate and informative.

Wish you and your father good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dentist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor